Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 149, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Aug 13, 2000, 2:20 PM EDT for Bladen County, North Carolina. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 13, 2000, 2:20 PM EDT (18:20 UTC)
- Expired
- Aug 13, 2000, 2:45 PM EDT
- In force
- 25 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Bladen County, NC
The radar
The Wilmington radar (KLTX), 71 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 2:24 PM EDT | Hail 0.88 | White Lake, NC | White Lake police department reported nickel size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1324 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 131821 SVRILM NCC017-131845- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 220 PM EDT SUN AUG 13 2000 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 245 PM EDT * AT 218 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM WITH LARGE HAIL OVER WHITE LAKE...OR ABOUT 8 MILES EAST OF ELIZABETHTOWN...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KELLY AT 245 PM EDT HAIL UP TO THE SIZE OF QUARTERS IS EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS PATH...SEEK SHELTER INDOORS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. $$ .END RWA/SI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 1:52 PM EDT, 28 minutes earlier.
Area forecast discussion, Aug 13, 1:52 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 152 PM EDT SUN AUG 13 2000 SHORT TERM: MOTION IN STLT IMAGERY SUGG UPR LOW VCNTY OR JUST EAST OF DAN ON VA/NC BORDER SAGGING S SIMILAR TO PROGS. S OF LOW FAIRLY LARGE PATCH OF PVA INDUCED MID LVL CLDNS WHICH IS TENDING TO ROTATE SOUTHEASTWARD. ANOTHER AREA OF SHWRS/TSTMS HAS DEVELOPED FURTHER S OVER NERN SC. THIS AREA SEEMS TO BE ASSOCD WITH THE LEFT FRONT QUADRANT OF MID LVL JET DIGGING S FROM CNTRL APLCNS AS IT CURLS SEWD OFF SC COAST. VAD TRENDS OF BACKING MID LVL FLOW CONFIRMS THIS. WITH ABUNDANT POCKETS OF AFTERNOON SUNSHINE AND MID TEMPS EXPECTED IN THE -14 RANGE WOULD NOT BE SURPRISED TO SEE HAIL OF SVR CRITERIA SOME LOCATIONS WITH TSTMS DVLPMT. MODELS SIMILAR IN MOVING VORT MAX S AND E TOWARD CAPE FEAR AREA BY EARLY EVENING WHILE SUGG MOST OF THE ASSOCD PVA TRACKS PRIMARILY ACROSS NORTH EASTERN NC. CONSIDERING AT LEAST 30/40% EVENING POPS. AS VORT MAX ROTATES INTO BASE OF TROUGH THIS EVENING EXPECT UPR LOW TO TURN SE OVERNIGHT AND LIFT NE OFF HAT. WITH TROUGH PULLING OUT THROUGH THE DAY TOMORROW WOULD EXPECT SKIES TO BECOME AT LEAST PS BUT EVENING RAINS AND LINGERING MOISTURE WILL LIKELY INFLUENCE CLOUD COVER. BY TUESDAY MORNING AVN DEPICTS SCNDRY VORT IN NW FLOW MOVING ACRS CWA BUT RH AND UVVS APPEAR MARGINAL SO WILL CONTINUE MS SKIES. BY WED AVN DEVLOPS UP LOW OFF THE SE COAST WHILE CNTRL PLAINS MID/UPR LVL RIDGE BUILDS INTO MID ATLC COAST. WILL CONTINUE DRY EXTENDED. FAVOR FWC TEMP GUIDANCE GENERALLY. CWF: EXPECT CURRENT NNE FLOW TO SLOWLY BACK TO NW OVERNIGHT AND MON BECOMING WNW TO SW BY LATE TUE. SEAS 3/4 FT CURRENTLY DUE TO SWELLS W6HICH WILL SUBSIDE BY TUE. PRELIMINARY CCF: ILM BU 064/087 066/090 068 01300 FLO BU 063/088 065/092 068 01300 MYR BU 065/085 068/087 070 01300 .ILM...NONE. RWA
In the hours before
Special weather statement, Aug 13, 12:54 PM EDT, 1 hour 26 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-141000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1254 PM EDT SUN AUG 13 2000 THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN NORTH CAROLINA THROUGH EARLY MONDAY MORNING. HAZARDOUS WEATHER... THERE IS A SLIGHT CHANCE OF SEVERE WEATHER. SKYWARN SPOTTERS... NETWORK ACTIVATION MAY BE REQUIRED. SYNOPSIS... AN UPPER LOW WILL MOVE INTO NORTH CAROLINA THIS AFTERNOON BRINGING VERY COLD AIR ALOFT WITH IT. SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH SUNSET AND SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND POSSIBLY DAMAGING WINDS. IRELAND N
Local storm report, Aug 13, 2:19 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
219 PM EDT SUN AUG 13 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 PM 2N WHITE LAKE NC 1.75 INCH HAIL
08/13/00 BLADEN PUBLIC REPORTED GOLF BALL
SIZE HAIL
DLNearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.